Stomach issues and upset tummy all the time -any ideas

Options
PenJ
PenJ Member Posts: 36
edited 26. Feb 2014, 15:30 in Living with Arthritis archive
Hi All,

I'm hoping for some feedback from everybody out there. I'm 31yrs and I've got seronegative RA. I've been on hydroxychlor, 8 x methotrexate for about 1.5 yrs, and anti TNF injections for 6months.

Over the last 6-9months I've been getting stomach cramps, bloating, gas, feeling nauseous and on and off upset stomach.

At first I ignored it but now the symptoms are getting closer together and I always seem to have stomach pain or something.

My gp tested for Celiacs, all clear. Has anybody else had these symptoms? Are they medication related? I'm keeping a food diary now as I thought perhaps I'm intolerant to something brought on by the meds or just coincidence but can't see a pattern as yet. Have got to the stage I'm now trialling eliminating dairy for a month to see how I go, not easy when you have a young family to feed as well.

I suppose what I'm hoping for is a bit of experience from anybody else

Thanks you for your help and support as always

Penny x

Comments

  • stickywicket
    stickywicket Member Posts: 27,730
    edited 30. Nov -1, 00:00
    Options
    My first port of call would be my rheumatology helpline. It could be any manner of things but, if you think the meds might be the culprit, then check them out first.

    Do you take a stomach protector? I guess it might just help. Have you had an endoscopy? Or is it more bowels than stomach?

    (Sorry, not much use :) )
    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • As5567
    As5567 Member Posts: 665
    edited 30. Nov -1, 00:00
    Options
    I'd call the help line like sticky has said. I have had problems in the passed and it turned out to be Arthritis related.

    I do think you are best talking to your helpline though rather than your gp, they will know a lot more about your drugs and symptoms/complications Arthritis can cause.
  • Eve
    Eve Member Posts: 3
    edited 30. Nov -1, 00:00
    Options
    Hi, I have a bowel problem anyway but found I had additional problems when on methotrexate, especially when on antibiotics.

    Worth a chat with your GP as well as rhumo in case it could be something unrelated and, if ok'd by rheumatology could maybe suggest something to help if it looks like something like IBS.

    I find I have to limit cow's milk so well worth trying a food diary. I have a gastro consultant who referred me to the hospital dieticians who helped me try different diets and cutting out different foods to see what helped.
  • phoenixoxo
    phoenixoxo Member Posts: 625
    edited 30. Nov -1, 00:00
    Options
    Hello Penny,

    I'm sorry you're having stomach problems. I've had IBS since my mid-twenties. It's sorted at the moment, thankfully, but over the years it's made me pretty miserable at times.

    I remember from chats with my rheum'ist about DMARDs that both hydroxy and meth might cause an upset stomach. Certainly it's worth mentioning your problems to rheumatology, as they may feel that other meds are more suitable for you.

    Just in terms of my experience, when I had an upset stomach for ages my GP told me that as it was due to IBS I'd have to put up with it. Tests for celiac disease had come back clear. However, things changed while I was in hospital three years ago. I was prescribed Lansoprazole, a stomach protector, to counteract possible side effects of prednisolone. I haven't had an upset stomach since then, as I've had constipation instead! Luckily, this is easier to combat, with a daily Fybogel fix. A different doctor told me that ibuprofen was most likely responsible for the previous problems, and that I should stay on Lansoprazole and Fybogel 'to keep things nice and regular'.

    I don't know whether that's useful at all, but I hope you're able to get some help soon :)

    Best wishes,
    Phee
    PsA (psoriatic arthritis) and other things since 1990. Happy to help when I can :-)
  • PenJ
    PenJ Member Posts: 36
    edited 30. Nov -1, 00:00
    Options
    Thank you for all your advice. Things took a turn for the worse, I woke in the night with horrendous stomach pain nearly called an ambulance it was so bad. I called the rheummy hotline. The consultant told me to stop all my meds except the anti TNF injections and I'm off to the see the gastro team this afternoon.

    Weird thing is since I stopped all my meds, my tummy issues are 80% better and my chronic fatigue that was always put down to the RA has gone! Feel the best I have in a year. The joints are a bit sore but can take paracetamol for that...... All very strange and now very reluctant to go back on the meds at all.

    Thank you for all you'd support

    Hope everybody is feeling comfortable out there x
  • bubbadog
    bubbadog Member Posts: 5,544
    edited 30. Nov -1, 00:00
    Options
    Hi penj, sorry I'm late getting my thoughts posted to you. I've have had problems with my stomach for years now, extreme stomach cramps, crazy amounts of visits to the loo sometimes with blood present. I was in and out of hospital for the 1st couple of years! I've had a few colonoscopies & endoscopies. But all the consultants I've seen and my G.P have put it down to the mixture of meds I'm on and I have I.B.S. They have given me senna tablets,stomach protectors and some white medicine which I have forgotten the name of and what it does! But I still get tummy cramps and excessive visits to the loo sometimes with blood present. And I just have to get my good friend harry the hot beannie bag and snuggle on the settee. It's always a good idea to mention to your G.P or consultant that you still have stomach cramps, especially if they have got worse. Sorry you have to suffer with your crampy tummy it's not nice, take care.
  • Julie37927
    Julie37927 Bots Posts: 35
    edited 30. Nov -1, 00:00
    Options
    Yes, I have also had tummy troubles. Upset tummy, nausea, gas, bloating, cramping, diarrhea etc... I found most meds irritated my tummy, even the less toxic like tylenol and ibuprofen. I also found out that supplements can also add to tummy troubles. When I take calcium in pill form, I wake up with dry heaves. I think if you haven't had your tummy troubles your whole life, it could be something you are taking recently. So your experimentation with removing foods, meds, or supplements one at a time to see how your tummy feels may be your best bet, although time consuming. So worth it. Good Luck!!
  • phoenixoxo
    phoenixoxo Member Posts: 625
    edited 30. Nov -1, 00:00
    Options
    Hi Penny,

    I'm sorry you've had more trouble with this, but I'm relieved to read that things have been improving since your particularly bad night and advice from your consultant to stop the meds.

    Seeing the gastro team sounds like a positive step forwards and I hope your appointment was useful :)

    Best wishes,
    Phee
    PsA (psoriatic arthritis) and other things since 1990. Happy to help when I can :-)